North Carolina, 2011Damaging Wind in North Carolina, February 25, 2011
February 25, 2011 · NWS MRX · 1 event in 1 county or zone
A thunderstorm complex tracked across the across southwest North Carolina during the overnight hours. Damaging thunderstorm winds were reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm complex tracked across the across southwest North Carolina during the overnight hours. Damaging thunderstorm winds were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 24, 9:15 PM EST, 6 hours earlier.
Area forecast discussion, Feb 24, 9:15 PM EST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
915 PM EST THU FEB 24 2011
.DISCUSSION...
CURRENT SURFACE ANALYSIS SHOWS A STRONG LOW PRESSURE SYSTEM OVER
NORTHWEST TN...WITH ITS ASSOCIATED WARM FRONT STRETCHING EAST ACROSS
THE TN RIVER VALLEY AND BISECTING THE FORECAST AREA. HIGH WINDS DUE
TO MOUNTAIN WAVES ARE CURRENTLY BEING REPORTED AROUND THE
FOOTHILLS...WITH THE COVE MTN FIRE TOWER REPORTING WIND GUSTS UP TO
71 MPH AND CAMP CREEK GUSTING UP TO 54 MPH. EXPECT THESE HIGH WINDS
TO INCREASE FURTHER THROUGH THE NIGHT...SINCE MODELS INDICATE A VERY
STRONG 850 MB JET (AROUND 70 TO 80 KT) ALONG THE COLD FRONT AS IT
MOVES EAST ACROSS THE TN RIVER VALLEY. A SQUALL LINE OF CONVECTION
WAS OCCURRING ALONG THE COLD FRONT OVER WEST TN...AND EXPECT THIS
CONVECTIVE LINE TO CONTINUE ADVANCING EASTWARD INTO THE FORECAST
AREA LATER TONIGHT AFTER MIDNIGHT. MODELS STILL INDICATE THAT
INSTABILITY WILL BE WEAKENING OVERNIGHT...BUT STILL EXPECT SOME
STORMS TO PRODUCE DAMAGING WINDS DUE TO THE STRONG UPPER-LEVEL WINDS
ALONG THE COLD FRONT.
OVERALL...WILL PLAN TO UPDATE THE FORECAST THIS EVENING TO TWEAK THE
TEMPS AND PRECIP WORDING ACCORDING TO THE LATEST TRENDS.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 56 61 32 63 44 / 100 20 10 10 10
KNOXVILLE AIRPORT, TN 48 58 31 61 40 / 100 40 10 10 10
OAK RIDGE, TN 48 58 29 61 40 / 100 30 10 10 10
TRI CITIES AIRPORT, TN 45 54 26 58 32 / 100 50 10 10 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 3 PM EST FRIDAY FOR THE FOLLOWING ZONES:
CHEROKEE...CLAY.
TN...HIGH WIND WARNING UNTIL 10 AM EST FRIDAY FOR THE FOLLOWING
ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
JOHNSON...NW BLOUNT...NORTH SEVIER...NORTHWEST CARTER...
NORTHWEST COCKE...NORTHWEST GREENE...NORTHWEST MONROE...
SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST
GREENE...SOUTHEAST MONROE...UNICOI...WASHINGTON TN.
WIND ADVISORY UNTIL 3 PM EST /2 PM CST/ FRIDAY FOR THE FOLLOWING
ZONES: ANDERSON...BLEDSOE...BRADLEY...CAMPBELL...
CLAIBORNE...EAST POLK...GRAINGER...HAMBLEN...HAMILTON...
HANCOCK...HAWKINS...JEFFERSON...KNOX...LOUDON...MARION...
MCMINN...MEIGS...MORGAN...RHEA...ROANE...SCOTT TN...
SEQUATCHIE...SULLIVAN...UNION...WEST POLK.
VA...WIND ADVISORY UNTIL 3 PM EST FRIDAY FOR THE FOLLOWING ZONES:
LEE...RUSSELL...SCOTT...WASHINGTON...WISE.
&&
DMGHazardous weather outlook, Feb 24, 9:35 PM EST, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
935 PM EST THU FEB 24 2011
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-251100-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
935 PM EST (835 PM CST) THU FEB 24 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT
A STRONG LOW PRESSURE SYSTEM WILL DRAG A COLD FRONT ACROSS THE
TENNESSEE RIVER VALLEY TONIGHT...BRINGING WIDESPREAD SHOWERS AND
SCATTERED THUNDERSTORMS. A STRONG WIND FIELD IS EXPECTED WITH THIS
COLD FRONT...WHICH MAY CAUSE A FEW STORMS TO BECOME SEVERE WITH
DAMAGING WINDS. IN ADDITION...THE STRONG PRESSURE GRADIENT WILL
BRING WINDY CONDITIONS TO THE MOUNTAINS AN THEIR ADJACENT FOOTHILLS.
PLEASE SEE THE WIND WARNING/ADVISORY PRODUCT (MEMNPWMRX) FOR FURTHER
DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ANOTHER STRONG LOW PRESSURE SYSTEM WILL AFFECT THE REGION EARLY NEXT
WEEK...BRINGING A CHANCE FOR SOME STRONG TO SEVERE THUNDERSTORMS
SUNDAY NIGHT OR MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT...AND POSSIBLY AGAIN
SUNDAY NIGHT OR MONDAY.
In the hours before
Local storm report, Feb 25, 1:40 AM EST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
140 AM EST FRI FEB 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM TSTM WND DMG DUNLAP 35.37N 85.39W
02/25/2011 SEQUATCHIE TN LAW ENFORCEMENT
FOUR TREES DOWN IN AND AROUND DUNLAP. REPORTED BY
DISPATCH.
&&
GRCLocal storm report, Feb 25, 2:22 AM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
222 AM EST FRI FEB 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0142 AM TSTM WND DMG HARRIMAN 35.93N 84.56W
02/25/2011 ROANE TN LAW ENFORCEMENT
TWO TREES DOWN IN HARRIMAN. ONE TREE DOWN IN ROCKWOOD.
ONE TREE DOWN IN OLIVER SPRINGS. REPORTED BY DISPATCH.
&&
GRCLocal storm report, Feb 25, 2:43 AM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
243 AM EST FRI FEB 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM TSTM WND DMG DAYTON 35.49N 85.01W
02/25/2011 RHEA TN LAW ENFORCEMENT
TWO TREES DOWN AND NUMEROUS POWER OUTAGES IN DAYTON.
REORTED BY DISPATCH.
&&
GRCSpecial weather statement, Feb 25, 2:58 AM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
258 AM EST FRI FEB 25 2011
TNZ017-018-040>047-250900-
COCKE SMOKY MOUNTAINS TN-JOHNSON TN-NORTHWEST CARTER TN-NORTHWEST
COCKE TN-NORTHWEST GREENE TN-SOUTHEAST CARTER TN-SOUTHEAST GREENE
TN-SULLIVAN TN-UNICOI TN-WASHINGTON TN-
258 AM EST FRI FEB 25 2011
...SIGNIFICANT WEATHER ADVISORY FOR GREENE...CARTER...COCKE...
UNICOI...JOHNSON...SULLIVAN AND WASHINGTON COUNTIES UNTIL 400 AM
EST...
AT 255 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM KINGSPORT TO
PARROTTSVILLE...AND MOVING EAST AT 65 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...KINGSPORT...
GREENEVILLE...BRISTOL TN...JOHNSON CITY...ERWIN...ELIZABETHTON...
MOUNTAIN CITY...COLONIAL HEIGHTS...TUSCULUM...GRAY...JONESBOROUGH...
BANNER HILL...HAMPTON...SULLIVAN GARDENS...BLOOMINGDALE...FALL
BRANCH...CEDAR CREEK...CHUCKY...CAMP CREEK AND LIMESTONE.
SUSTAINED WINDS OR GUSTS UP TO 40 TO 50 MPH WILL BE POSSIBLE WITH
THESE THUNDERSTORMS.
DGS
Local storm report, Feb 25, 3:03 AM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
303 AM EST FRI FEB 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 AM TSTM WND DMG CHATTANOOGA 35.07N 85.26W
02/25/2011 HAMILTON TN LAW ENFORCEMENT
SEVERAL TREES AND NUMEROUS POWER LINES DOWN IN AND AROUND
CHATTANOOGA. REPORTED BY DISPATCH.
&&
GRCThunderstorm Wind, Cherokee
- When
- February 25, 3:15 AM EST to 3:25 AM EST
- Where
- Cherokee County, 3 mi SE of Murphy
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 35.049, -83.993
Law enforcement personnel reported one tree downed on Harshaw Road and several trees downed on US 19 by thunderstorm wind near Murphy.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Kansas, February 25 to 26, 20113 deaths · 1 injured · $90,000 · 4 events
- Debris Flow and Flood in California, February 25, 20111 death · $240,000 · 5 events
- Strong Wind in North Carolina, February 25, 2011$3.0 million · 3 events
- Winter Storm and Avalanche in California, February 25 to 28, 2011$503,000 · 14 events
- High Wind and Strong Wind in New Jersey, February 25, 2011$325,000 · 53 kt wind · 21 events
- Winter Storm in New York, February 25, 2011$325,000 · 17 events
- Damaging Winds in Tennessee, February 25, 2011$174,000 · 55 kt wind · 17 events
- High Wind and Strong Wind in Pennsylvania, February 25, 2011$215,000 · 55 kt wind · 10 events
- Winter Storm and Winter Weather in Vermont, February 25, 2011$140,000 · 16 events
- High Wind in Delaware, February 25, 2011$200,000 · 57 kt wind · 4 events
- High Wind in Tennessee, February 25, 2011$74,000 · 78 kt wind · 13 events
- High Wind in Virginia, February 25, 2011$53,000 · 55 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 284060.